Michigan, 2014Hail in Michigan, May 20 to 21, 2014
May 20 to 21, 2014 · NWS GRR · 3 events in 3 counties and zones
A warm front moved through Lower Michigan on May 20th and thunderstorms began to develop late in the evening in the warm and unstable air mass over portions of Iowa and Illinois. Storms then moved eastward into Southern Lower Michigan during the late evening hours of May 20th into the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved through Lower Michigan on May 20th and thunderstorms began to develop late in the evening in the warm and unstable air mass over portions of Iowa and Illinois. Storms then moved eastward into Southern Lower Michigan during the late evening hours of May 20th into the early morning hours of the 21st. There were several reports of hail up to 1.00 in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 7:53 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 20, 7:53 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT TUE MAY 20 2014
LATEST UPDATE...
MESOSCALE DISCUSSION
.MESOSCALE DISCUSSION...
ISSUED AT 853 PM EDT TUE MAY 20 2014
WE CONTINUE TO MONITOR SEVERE THUNDERSTORMS OVER NORTHERN IL INTO
SOUTHERN LAKE MICHIGAN AS OF 0030Z. THESE STORMS HAVE PRODUCED UP
TO BASEBALL SIZED HAIL AND ISOLATED WIND DAMAGE. INSTABILITY IS
LARGELY SURFACE BASED...BUT GIVEN THE STORM OVER LAKE MICHIGAN WAS
MAINTAINING ITSELF...THERE APPEARS TO BE ENOUGH ELEVATED
INSTABILITY TO NOT IMPACT STORMS COMING ACROSS THE LAKE.
MLCAPE WAS OVER 1500 J/KG SOUTH OF I-96 AND INLAND FROM THE LAKE.
0-6KM BULK SHEAR VALUES WERE AROUND 50 KTS. ALL THIS POINTS TOWARD
THESE STORMS MAINTAINING THEMSELVES AND COULD EVEN INTENSIFY ONCE
THEY COME ONSHORE....PARTICULARLY SOUTH OF A BIV-LAN LINE. EVEN
THOUGH HAIL HAS BEEN THE PRIMARY THREAT SO FAR...WE MAY SEE THE
STORMS BECOME LINEAR AND DAMAGING WINDS COULD BECOME A HIGHER
THREAT LATER TONIGHT. HIGHEST SEVERE THREAT REMAINS FROM 03Z TO
12Z FOR THE GRR CWA. WE WILL ALSO BE WATCHING THE THREAT OF VERY
HEAVY RAIN AS SOME OF THE CELL MAY TRAIN OVER THE SAME AREA.
PRECIPITABLE WATER VALUES WERE AROUND 1.3 INCHES. LOCALIZED 2 INCH
RAINFALL TOTALS WILL BE POSSIBLE TOWARD I-94.
&&
.SYNOPSIS...
ISSUED AT 329 PM EDT TUE MAY 20 2014
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE
MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM
WEDNESDAY.
HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER
WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 329 PM EDT TUE MAY 20 2014
MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE
TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY
COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS
SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH
WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME
BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT
TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT.
THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH
SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING
BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 329 PM EDT TUE MAY 20 2014
HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A
MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL
REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80
DEGREE RANGE BY SUNDAY.
VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS
SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A
SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS
CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR
REGION WITH A WARM FRONT IN OUR REGION AS WELL.
HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL
TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST
INTO OUR REGION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 804 PM EDT TUE MAY 20 2014
COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN
AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS
MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR.
REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE
03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF
SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE
FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND
LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL.
REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT
CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES
DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING
AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER
CONDITIONS AND WE WILL BE MONITORING THIS.
CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON
WEDNESDAY.
&&
.MARINE...
ISSUED AT 329 PM EDT TUE MAY 20 2014
THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN.
STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY.
&&
.HYDROLOGY...
ISSUED AT 329 PM EDT TUE MAY 20 2014
SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT
JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE
AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO
CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
MESOSCALE...JK
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...LAURENS
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, May 20, 5:45 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT TUE MAY 20 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
645 PM EDT TUE MAY 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS
WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO
SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS
WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE
HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING
AND JACKSON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
LMZ844>849-210930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
645 PM EDT TUE MAY 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO
LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE
POSSIBLE IN AND AROUND THUNDERSTORMS.
PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
OSTUNO/LAURENS
Hail, Van Buren
- When
- May 20, 10:24 PM EST
- Where
- Van Buren County, 2.04 mi E of Armstrong Corners
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.300, -85.830
A storm chaser reported that hail up to one inch diameter fell four miles southeast of Pine Grove.
Hail, Barry
- When
- May 20, 10:50 PM EST
- Where
- Barry County, 0.86 mi SW of Banfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -85.290
A trained spotter reported one inch diameter hail in Banfield.
Hail, Kalamazoo
- When
- May 21, 12:06 AM EST to 12:08 AM EST
- Where
- Kalamazoo County, 0.69 mi S of Oshtemo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.260, -85.680
The public and a trained spotter reported hail up to one inch in diameter in Oshtemo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, May 20, 2014$1.2 million · 2.75 in hail · 48 events
- Wildfire in Arizona, May 20 to 26, 2014$7.0 million · 2 events
- Flash Flooding and Hail in Iowa, May 20 to 21, 2014$374,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Iowa, May 20 to 21, 2014$6,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Indiana, May 20 to 21, 2014$20,000 · 1.25 in hail · 11 events
- Hail in Colorado, May 20, 20142.75 in hail · 16 events
- Hail in Illinois, May 20, 20141 in hail · 8 events
- Hail in Colorado, May 20, 20142 in hail · 7 events
- Flash Flood and Hail in Wyoming, May 20, 20141 in hail · 6 events
- Tornado and Hail in Nebraska, May 20, 2014EF0 · 4 events
- Flood and Hail in Indiana, May 20, 20141.75 in hail · 4 events
- High Wind in Arizona, May 20, 201458 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520462, 520460, 520463.